What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 11:19 PM CST, 2 hours 26 minutes earlier. Its key messages:
- A Heat Advisory has been issued for Friday for Red Willow to Gove counties and eastward. Heat indices of up to 105 are expected in the advisory area.
- Isolated thunderstorms could develop in eastern Colorado and far western Kansas late this afternoon. Severe storms are not expected, but wind gusts to 50 mph and dry lightning are possible.
- A cold front remains on track to move through the area this weekend, and its arrival has trended faster compared to previous forecasts. Periodic storm chances will exist through the weekend, and temperatures will trend back to near normal. A few storms could be strong to severe.
Area forecast discussion, Aug 7, 11:19 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1119 PM MDT Thu Aug 7 2025
.KEY MESSAGES...
- A Heat Advisory has been issued for Friday for Red Willow to
Gove counties and eastward. Heat indices of up to 105 are
expected in the advisory area.
- Isolated thunderstorms could develop in eastern Colorado and
far western Kansas late this afternoon. Severe storms are not
expected, but wind gusts to 50 mph and dry lightning are
possible.
- A cold front remains on track to move through the area this
weekend, and its arrival has trended faster compared to
previous forecasts. Periodic storm chances will exist through
the weekend, and temperatures will trend back to near normal.
A few storms could be strong to severe.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 130 PM MDT Thu Aug 7 2025
Much of the forecast remains on track for the next 24 hours, but
did want to note that guidance has trending much faster with the
expected cold front for this weekend, with the front
approaching SW Nebraska as early as mid-afternoon on Fri (as
opposed to late Fri night). This has several implications for
the forecast, which will be discussed in greater detail below.
The dense fog and stratus that was in place a wide swath of the
region this morning had completely eroded away as of 17z/11am
MT, leaving mostly clear skies in place into the afternoon. No
meaningful changes were made to the temperature forecast for
today, with highs still expected to climb into the low 100s.
As of 1830z/1230 PM MT, a weak sfc low (1008 mb) was located
near eastern WY and the Nebraska panhandle with subtle sfc
troughing extending southward into E CO, resulting in a
disorganized wind field across the CWA Thurs afternoon. There is
a moisture gradient across the region, with dewpoints ranging
from the upper 30s along the Front Range, to near 60 at the
KS/CO border, to the upper 60s/low 70s in central KS. This
moisture gradient is tightest near the KS/CO border, and the
NAMNest has consistently developed a storm within this zone.
While the precip chances are low at any one location, did feel
there was enough of a signal to add a slight chance mention to
the forecast, and there has been a developing Cu field across
the area where we thought precip development was most likely.
Forecast soundings have a deep dry adiabatic temperature profile
(up to 3km AGL) resulting in DCAPE values approaching 2000
J/kg, which will support gusty downdrafts with any convection
that does form. Hodographs are straight and suggest a west-to-
east storm motion, which will move these cells into an
environment of increasing convective inhibition, so any storms
are expected to be relatively short-lived.
Still anticipating another hot day on Fri, with highs of 103-107
across KS/NE, and in the low 100s in CO. Dewpoints trend lower,
though, below 50 degrees in most locations tomorrow afternoon,
which will help keep the heat indices in check. Another Heat
Advisory was issued, this one including areas from Red Willow to
Gove counties and eastward, as peak heat indices are expected to
be around 105 degrees in these counties. The forecasted fire
weather conditions remain on track, with conditions briefly
approaching near critical levels across eastern CO Friday
afternoon as RH values fall below 15% and westerly winds gust
20-25 mph (with isolated gusts up to 30 mph).
As noted above, guidance has trended much faster with the cold
front compared to forecasts from 24 hours ago. While this is
unlikely to impact the high temperature forecast for Fri, it
does speed up the arrival time of precip with 20-40% chances
moving into much of the CWA between 00z-06z Saturday (6pm MT Fri
to 12am MT Sat). The better moisture/instability will actually
be located behind the cold front, which based on forecast
soundings will feature a strong cap to sfc-based convection.
Thus, think the main hazard with any storms that develop ahead
of the front will be gusty winds as the low-level remain quite
dry ahead of the front. The Storm Prediction Center outlook for
Fri includes areas from Benkelman, NE to Norton, KS, in a
marginal risk (5%) for damaging winds.
&&
.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 130 PM MDT Thu Aug 7 2025
The 'faster' trend described above with the approaching cold
front persists into Sat, with some guidance placing the front
completely south of the GLD CWA by Sat afternoon. If such a
solution verifies, it would result in a capped environment with
minimal precip through the day as upper level forcing is
expected to be weak. The earlier SPC outlook for Saturday
included areas from approximately Burlington, CO, to McCook, NE,
and southeastward in a marginal risk, but if current forecast
trends hold I suspect this outlook will be shifted southward in
future updates.
Precip chances increase Sat evening as scattered activity
develops along the front range and moves east. All of these
expected precip trends seem to be fairly well captured by the
latest blended guidance, which has a 20-40% chance of precip Fri
night, then is mostly dry through the day Sat before increasing
to 30-70% Sat evening (highest with westward extent). Precip chances
will persist into Sun as another upper level impulse shifts east over
the Rockies (30-50% chance). Despite the repeated precip
chances, the expectation is still that this activity will be
scattered in nature, so none of these days are expected to be
total washouts, and not everyone will see rain.
The upper level pattern becomes more zonal into next week, with
the storm track displaced to the north as subtle 500mb height
rises occur in response to an elongated ridge building over the
south-central Plains/southeastern US. The exception is Mon PM-
Tues, when a weak upper trough shifts across the area and could
support some precip activity (20-25% chance). Otherwise, the
forecast for next week trends drier and warmer, with PoPs below
20% outside of Mon PM-Tues. Temps are expected to rise from
highs in the mid 80s on Mon to mid 90s by Thurs.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1114 PM MDT Thu Aug 7 2025
Generally VFR conditions are expected to prevail through the
period. KMCK may briefly see some 1,000 foot AGL clouds this
morning, but it's currently looking like sky cover will remain
scattered. Confidence in ceilings becoming BKN015 or worse is
around 15%. The other big weather news is storms are expected
across the area tomorrow. KGLD looks more likely to be impacted,
but KMCK could see some storms too.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for KSZ003-004-015-016-029.
CO...None.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for NEZ081.
&&
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...CAHazardous weather outlook, Aug 8, 12:56 AM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1256 AM MDT Fri Aug 8 2025
KSZ001>004-013>016-027>029-NEZ079>081-090700-
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Wallace-Logan-Gove-Dundy-Hitchcock-Red Willow-
1256 AM MDT Fri Aug 8 2025 /156 AM CDT Fri Aug 8 2025/
This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.
.DAY ONE...TODAY AND TONIGHT...
A Heat Advisory is in effect for locations east of Highway 83 today
until 8 PM CT. Heat indices of up to 106 degrees are expected.
Scattered thunderstorms are possible this afternoon and evening.
Winds gusts up to 65 mph and 1.5 inch hail are the primary threats
could occur with any storms.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Scattered thunderstorms return over the weekend. Potential hazards
include hail larger than 1 inch and wind gusts over 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
COZ090>092-KSZ041-042-090700-
Yuma-Kit Carson-Cheyenne-Greeley-Wichita-
1256 AM MDT Fri Aug 8 2025 /156 AM CDT Fri Aug 8 2025/
This hazardous weather outlook is for northwest Kansas and east
central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Scattered thunderstorms are possible this afternoon and evening.
Winds gusts up to 65 mph and 1.5 inch hail are the primary threats
could occur with any storms.
Scattered areas of briefly critical fire weather are possible this
afternoon in eastern Colorado.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
Scattered thunderstorms return over the weekend. Potential hazards
include hail larger than 1 inch and wind gusts over 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
In the hours before
Local storm report, Aug 7, 10:36 PM CST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1036 PM MDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM Tstm Wnd Gst 3 SE Beardsley 39.78N 101.19W
08/07/2025 E63 MPH Rawlins KS Mesonet
K5ADT reported 63 MPH gust.
&&
CASpecial weather statement, Aug 7, 10:42 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
1142 PM CDT Thu Aug 7 2025
KSZ003-080515-
Decatur KS-
1142 PM CDT Thu Aug 7 2025
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN DECATUR COUNTY THROUGH 1215
AM CDT...
At 1142 PM CDT, Doppler radar was tracking gusty showers 7 miles
south of Herndon, or 10 miles west of Oberlin, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Oberlin around 1200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10045 3972 10040 3967 10074 4000 10074
TIME...MOT...LOC 0442Z 255DEG 21KT 3980 10073
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AlexanderLocal storm report, Aug 8, 12:19 AM CST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1219 AM MDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Extreme Heat 1 E Hill City 39.37N 99.83W
08/07/2025 M105 F Graham KS ASOS
ASOS station KHLC Hill City.
&&
KAKLocal storm report, Aug 8, 12:20 AM CST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1220 AM MDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM Extreme Heat 2 E Mccook 40.20N 100.58W
08/07/2025 M104 F Red Willow NE ASOS
ASOS station KMCK McCook Airport.
&&
KAKLocal storm report, Aug 8, 12:40 AM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1240 AM MDT Fri Aug 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail Bird City 39.76N 101.53W
08/07/2025 E2.00 Inch Cheyenne KS Public
Delayed report of estimated 2 inch hail in
Bird City with photo. Multiple stones around
1-1.5 inches. Time estimated.
&&
CASpecial weather statement, Aug 8, 1:39 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
239 AM CDT Fri Aug 8 2025
KSZ014-015-080815-
Sheridan KS-Thomas KS-
239 AM CDT Fri Aug 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES THROUGH 315 AM CDT...
At 239 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rexford, or 17 miles northwest of Hoxie, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Thomas
and northwestern Sheridan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 10063 3943 10088 3957 10079 3957 10043
TIME...MOT...LOC 0739Z 289DEG 14KT 3949 10072
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Alexander